Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 26, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 16, 2003, 10:35 AM EDT for Henry County, City of Martinsville, Virginia. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2003, 10:35 AM EDT (14:35 UTC)
- Expired
- Jun 16, 2003, 12:30 PM EDT
- In force
- 115 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 541 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 161441 FFWRNK VAC089-690-161630- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1035 AM EDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... HENRY COUNTY IN SOUTH CENTRAL VIRGINIA MARTINSVILLE IN SOUTH CENTRAL VIRGINIA * UNTIL 1230 PM EDT * AT 1035 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA OF PERSISTENT VERY HEAVY RAIN OVER WESTERN HENRY COUNTY. THIS WILL LIKELY RESULT IN BETWEEN ONE TO TWO INCHES OF RAIN TO FALL OVER THE AREA IN A SHORT PERIOD OF TIME. * LOCATIONS THREATENED BY HEAVY RAIN INCLUDE...SPENCER...BASSETT... HORSE PASTURE...RIDGEWAY...AND THE CITY OF MARTINSVILLE. EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3676 8007 3655 8003 3656 7973 3677 7971 $$ 11
2 follow-up statements
000 WGUS71 KRNK 161546 FFSRNK VAC089-690-161630- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1141 AM EDT MON JUN 16 2003 A FLASH FLOOD WARNING CONTINUES FOR HENRY COUNTY UNTIL 1230 PM EDT. AT 1141 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN ALONG ROUTE 58 BETWEEN MARTINSVILLE AND DANVILLE. THIS RAIN HAS BEEN FALLING AT A RATE OF 1 TO 2 INCHES IN LESS THAN AN HOUR. FLOODING HAS OCCURRED IN PARTS OF SOUTHWEST HENRY COUNTY WHEN THE RAIN MOVED THROUGH THAT AREA BETWEEN 10:30 AND 11:00 AM. A SPOTTER NEAR SPENCER REPORTED THAT ROUTE 630 WAS CLOSED DUE TO HIGH WATER. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ PEM
000 WGUS71 KRNK 161633 FFSRNK VAC089-690-161700- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1230 PM EDT MON JUN 16 2003 THE FLASH FLOOD WARNING FOR HENRY COUNTY HAS EXPIRED. THE HEAVY RAIN THAT RESULTED IN SOME FLOODING ACROSS THE SOUTHERN PART OF HENRY COUNTY HAS MOVED EAST OF THE AREA. RAINFALL ACROSS THE SOUTHERN PART OF HENRY COUNTY TOTALED BETWEEN ONE AND TWO INCHES...WITH SOME ISOLATED RAIN GAUGE REPORTS OF BETWEEN 2.0 AND 2.5 INCHES BETWEEN SPENCER AND THE MARROWBONE RESERVOIR. ALTHOUGH THE HEAVY RAIN HAS ENDED...STREAM LEVELS WILL REMAIN HIGH WITH RAPIDLY MOVING WATER. FOR YOUR SAFETY...STAY AWAY FROM STREAMS AND CREEKS...RAPIDLY MOVING WATER COULD SWEEP YOU TO YOUR DEATH. IF YOU HAVE REPORTS OF FLOODING THAT YOU WOULD LIKE TO PASS ALONG TO THE WEATHER SERVICE...PLEASE CALL TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ PEM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 10:20 AM EDT, 15 minutes earlier.
Area forecast discussion, Jun 16, 10:20 AM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1020 AM EDT MON JUN 16 2003 WILL EXTEND THE FLOOD WATCH TO INCLUDE THE REST OF THE NERN TIER COUNTIS IN THE CWA AS +SHRA MOVG UP THAT WAY THIS MORNING. LOOKS LIKE AFT DEVELOPMENT WILL BE WRN SECTIONS WHERE THERE IS SOME SUN...BUT FOR NOW HAVE TO DEAL WITH THE SHRA NORTH OF THE SFC BOUNDARY- SEEMS TO BE CONVERGENCE ALONG THE H85 FNT. MAY MAKE MINOR ADJUSTMENTS TO THE TEMPS. .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
Hazardous weather outlook, Jun 16, 4:58 AM EDT, 5 hours 37 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 458 AM EDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT THROUGH 8 PM FOR ALL BUT THE EXTREME NORTHEASTERN PORTION OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN... THE THREAT OF RAIN...POSSIBLY HEAVY...WILL CONTINUE THROUGH AT LEAST TUESDAY AND COULD PROMPT MORE FLOOD WATCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jun 16, 7:03 AM EDT, 3 hours 32 minutes before
VAZ014-018-019-022-023-WVZ044-045-161230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 703 AM EDT MON JUN 16 2003 ...HEAVY RAIN MOVING THROUGH THIS MORNING... AREAS OF HEAVY RAIN WERE MOVING THROUGH PARTS OF THE NEW RIVER AND ROANOKE VALLEYS THIS MORNING...WITH RAINFALL RATES UP TO 1.5 INCHES PER HOUR. COUNTIES TO SEE THE BULK OF THE HEAVY RAIN THROUGH 9 AM INCLUDE MONTGOMERY... ROANOKE... MONROE... CRAIG... BOTETOURT... GREENBRIER AND ALLEGHANY. THE RAIN WILL CAUSE A LOT OF STANDING WATER ON ROADWAYS...AS WELL AS FLOODING OF LOW LYING...POOR DRAINAGE AREAS AND POSSIBLY MUDSLIDES. BE ALERT TO POOR VISIBILITY IN THE HEAVY SHOWERS...AND CHANGING ROAD CONDITIONS. SLOW DOWN TO AVOID HYDROPLANING.
Special weather statement, Jun 16, 8:08 AM EDT, 2 hours 27 minutes before
VAZ014-017>020-022>024-032>035-043-WVZ044-045-161355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 808 AM EDT MON JUN 16 2003 ...AREAS OF HEAVY RAIN CONTINUES THIS MORNING... AREAS OF HEAVY RAIN CONTINUE TO MOVE THROUGH PARTS OF THE ALLEGHANY HIGHLANDS...THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS...SOUTHWARD TO HENRY AND PATRICK COUNTIES THIS MORNING. RAINFALL RATES ARE AS HIGH AS 1.5 INCHES PER HOUR...AND AROUND A HALF INCH IN 15 MINUTES. THE HEAVIEST RAIN THROUGH 10 AM WILL EXTEND FROM THE ROANOKE VALLEY...NORTHWARD INTO THE HIGHLANDS. THE RAIN WILL CAUSE A LOT OF RUNNING WATER ON ROADWAYS...AS WELL AS FLOODING OF LOW LYING...POOR DRAINAGE AREAS AND POSSIBLY MUDSLIDES. MOTORISTS SHOULD BE ALERT TO POOR VISIBILITY IN THE HEAVY SHOWERS... AND CHANGING ROAD CONDITIONS. SLOW DOWN TO AVOID HYDROPLANING. 06
Local storm report, Jun 16, 9:45 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 AM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM STARKEY VA FLOODING
06/16/03 ROANOKE REPORTED BY ROANOKE
COUNTY 911.Local storm report, Jun 16, 10:23 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1023 AM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 AM 4S STEWARTSVILLE VA FLOODING
06/16/03 GILES RT.757 WASHED OUT FROM
FLOODING. REPORTED BY
SPOTTER.
1010 AM HARDY VA FLOODING
06/16/03 BEDFORD RT. 608 CLOSED.REPORTED
BY BEDFORD SHERIFFS
OFFICE.Special weather statement, Jun 16, 10:24 AM EDT, 11 minutes before
VAZ019-020-024-WVZ045-161630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1024 AM EDT MON JUN 16 2003 HEAVY RAIN HAS FALLEN OVER PARTS OF SOUTHEAST WEST VIRGINIA AND THE HIGHLANDS OF VIRGINIA THIS MORNING. AT 1030 AM...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF PERSISTENT RAIN CONTINUING TO FALL OVER AREAS NORTH OF INTERSTATE 64 IN BOTH WEST VIRGINIA AND VIRGINIA. THIS RAIN HAS BEEN FALLING AT A RATE OF ABOUT A HALF INCH AN HOUR. DUE TO THE VERY WET CONDITIONS ACROSS THE AREA...STREAM LEVELS WILL BE HIGH. FOR YOUR SAFETY...PLEASE AVOID AREAS OF HIGH WATER...ESPECIALLY ALONG CREEKS AND STREAMS...SWIFT WATER CAN SWEEP YOU TO YOUR DEATH. 11
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:14 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 2 hr |
| Jun 16, 9:49 AM EDT | Flash Flood Warning | RNK | Bedford, Botetourt | 116 min |
| Jun 16, 11:23 AM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 3 hr |
| Jun 16, 4:05 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 25 min |
| Jun 16, 4:47 PM EDT | Flash Flood Warning | RNK | Smyth | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.